question-icon

What do the following MRI and EMG reports indicate?

default
Posted on Fri, 29 Jul 2016
Question: Good Evening Dr. XXXXXXX

Summary
=======
My mom started having Weakness in the right hand beginning May 2014.

During July - December 2014, we did NCS and EMG and MRI. Attached are the reports. The diagnosis was Generalized Anterior Horn Cell Disease classified as MND (lower). There is no history of any sort of neurological disorder in our family.

Following that she has been taking the following medicines.

For MND
--------
     Rilutor (Riluzole 50mg) - Twice Daily
     Neurobion Forte (Vitamin B Complex with B12)
     Shelcal HD (Elemental Calcium 500mg + Vitamin D3)
     COQ 300 (Coenzyme Q10 300mg) - Once Daily

For Diabetes
------------
     GP1
     
Starting November 2015, the weakness slowly spread to left hand as well.

There has been no apparent sensory loss. No slurring of speech and no difficulty in swallowing. At times she has cramps in the night in the calf region or the leg but this is a problem that she has had since many years(>15 Years).

This has been the progression in the last 2 years. We understand that Amyotrophic lateral sclerosis (ALS) may not lend itself to a quick definitive diagnosis early in its presentation and with passage of time it is important to undertake all other possible diagnoses, as it could be some other disease that presents similar symptoms. For example MMN (Multifocal Motor Neuropathy)?

The reports are at https://www.yyyyyyy.com/sh/yyyy/yyyyy

Please help us with your opinion and further steps/diagnostic procedures to undertake to arrive at a solution.
doctor
Answered by Dr. Sudhir Kumar (4 hours later)
Brief Answer:
Agree with the diagnosis and treatment plan.

Detailed Answer:
Hi Mr XXXXXXX

Thank you for posting your query.

I have noted the symptoms, investigations and treatment plan for your mom.

I agree with a diagnosis of motor neuron disease (MND). The clinical features, supported by the EMG are fairly typical for MND.

Multifocal motor neuropathy (MMN) shows conduction blocks and can be picked up easily by NCV/EMG, so, that is not the diagnosis here.

We also need to exclude hyperthyroidism (blood tests) and cancers (clinical examination, blood tests, ultrasound abdomen, PET scan if needed), which sometimes can mimic MND.

Her current medications may be continued, along with good physiotherapy.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Sudhir Kumar (2 days later)
Dear Dr. XXXXXXX

Thanks for your response.

We will proceed with the blood tests. Could you please indicate the following.

1. In your previous message you meant Hyperthyroidism or Hyperparathyroidism?
2. What exact blood tests shall I indicate to the lab for excluding Cancer?

Also, to add, i must indicate that in my previous messsage I forgot to mention that fasciculations are also seen in hand muscles (biceps).

Regards,
XXXX
doctor
Answered by Dr. Sudhir Kumar (2 hours later)
Brief Answer:
I meant hyperthyroidism.

Detailed Answer:
Thank you for getting back.

Hyperthyroidism can cause muscle wasting (thinning) and fasciculations, so we should exclude this by doing blood test- thyroid profile (T3, T4, TSH).

Some blood tests for excluding cancer are serum protein electrophoresis, Cancer antigen 125 (CA 125), human chorionic gonadotrophin (HCG), alpha feto protein (AFP).

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar (2 days later)
Dear Dr. XXXXXXX

Thanks for your reply. Following your previous message, we proceeded with the blood tests and we discovered something which might be of interest.

We incorporated heavy metal tests as part of the tests.

It turns out that the blood test analysis for heavy metals indicates that the level of lead is alarmingly high at >1000 μg/l.

The blood sample reports are at https://www.dropbox.com/sh/5dkqmjh7jcp7368/AADuiBCXIiJTIYS2uAShCchha?dl=0

Have you seen any pattern of Heavy Metal Toxicity and its possible leading to ALS? We are now trying to figure out the best course of treatment to follow.

Appreciate if you could help us with your comments.

Regards,
XXXX
doctor
Answered by Dr. Sudhir Kumar (5 hours later)
Brief Answer:
Lead toxicity could be linked to ALS.

Detailed Answer:
Thank you for getting back with more information.

Lead toxicity is known to cause neurological diseases. I have seen patients with motor neuropathy and encephalopathy (semi-conscious state) due to lead toxicity.

There are multiple reports in medical literature about possible role of lead in causing ALS. One such article can be found at the following link-

http://aje.oxfordjournals.org/content/171/10/1126.long

I have personally not seen a similar case though.

It would be worthwhile trying chelating therapy since the lead levels are so high. Agents used for this purpose are- succimer, dimercaptosuccinic acid (DMSA), d-penicillamine, etc. You can consult a General Medicine (MD) for help in this treatment.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6230 Questions

premium_optimized

The User accepted the expert's answer

Share on
What do the following MRI and EMG reports indicate?

Brief Answer: Agree with the diagnosis and treatment plan. Detailed Answer: Hi Mr XXXXXXX Thank you for posting your query. I have noted the symptoms, investigations and treatment plan for your mom. I agree with a diagnosis of motor neuron disease (MND). The clinical features, supported by the EMG are fairly typical for MND. Multifocal motor neuropathy (MMN) shows conduction blocks and can be picked up easily by NCV/EMG, so, that is not the diagnosis here. We also need to exclude hyperthyroidism (blood tests) and cancers (clinical examination, blood tests, ultrasound abdomen, PET scan if needed), which sometimes can mimic MND. Her current medications may be continued, along with good physiotherapy. Best wishes, Dr Sudhir Kumar MD DM (Neurology)